Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 30, 2002, 7:28 AM CDT for Saint Louis County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2002, 7:28 AM CDT (12:28 UTC)
- Expired
- Jul 30, 2002, 8:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 116 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
404 WUUS53 KDLH 301228 SVRDLH MNC137-301300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 726 AM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 800 AM CDT * AT 726 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 12 MILES NORTHWEST OF TOWER...OR ABOUT 31 MILES WEST OF ELY... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOWER AROUND 740 AM... SOUDAN AROUND 745 AM... ROBINSON AROUND 755 AM... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL. STAY INDOORS AWAY FROM WINDOWS. .END LAT...LON 4799 9256 4782 9263 4772 9201 4788 9187
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 30, 2:30 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 AM CDT TUE JUL 30 2002 COOL FRONT FM THE ERN DAKS TO NEB PANHANDLE IS THE FOCUS FOR TSTMS CLOSE TO THE JET ENERGY ALG THE CANADIAN BDR. A NARROW PLUME OF HIGHER DEW PTS INTERSECTS THE FNT IN NWRN CORNER OF MN. 88D DOES SHOW SOME VERY WEAK RETURN ALG THE AXIS WHICH MAY BE JUST MID CLDS ATTM. HWVR, THIS DOES APPR TO BE THE KEY TWD RAISING THE TSTMS POPS ACRS MN. BY NOON THE FNT SHOULD XTND FM NEAR ELY TO SIOUX FALLS. LIS WILL BE HIGHEST IN SWRN MN CLOSE TO THE LOW CNTR AND LO LVL WAA. THE ETA HAS THE AXIS OF MINUS-VALUED LIS STRETCHING INTO NRN MN. SGFNT DIFFERENCES EXIST IN THE CAPE VALUES AT 18Z AS THE FNT MARCHES SEWD THRU MN. NGM HAS 716 J/KG WHILE THE RUC AND ETA HAVE 5300 J/KG. THE KEY IS THE 850 WAA WHICH IS SOME 8 DEG C WMR WITH THE ETA. THAT PRODUCES A LOW LEVEL CAP AND WOULD TAKE MID 80S TO BREAK. BUT IF IT DID, WED BE OFF TO THE RACES. THERES A BETTER CHANCE OF DOING THAT FM DLH S TO BRD BY 2 PM, AND THE FNT WOULD BE THE NEEDED TRIGGER. ANY TSTMS WOULD THEN PERSIST AND CARRY INTO NWRN WI LATE IN THE AFTN AND EVE, AND THEY COULD CONTINUE QUITE STG THERE. WE AGREE WITH SPCS UPGRADING THE SVR POTENTIAL FOR THE AREA IN THE SWODY1. GDNC HAS BEEN A LITTLE COOLER THAN THE ACTUAL TEMPS OVR THE PAST COUPLE DAYS. SO RAISING THE PROGGED MID 80S TEMPS WOULD PUT THE THERMAL RIDGE AHD OF THE FNT INTO THE TRIGGER ZONE FOR STG CONVECTION TDA. WELL MENTION THE CHANCE OF SRN IN THOSE AREAS TODAY. N-C MN STABLIZES AS THE FNT PASSES AND WE DONT EXPECT MUCH UP THERE. WEDNESDAY WILL BE A REPEAT, AND THEN SOME AS THE STRONGER COLD FRONT MOVES THROUGH. SGFNT SHEAR WOULD BE MORE OF A TORNADO PRODUCER AT THAT TIME. PREFER THE HIGHER ETA ROS NUMBERS ON THIS RUN. .DLH...NONE. CS
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.